Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 29, NWS Glasgow, MT

June 9, 2021Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 2021, 9:32 PM MDT for Petroleum County, Phillips County, Montana. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2021, 9:32 PM MDT (03:32 UTC)
Expired
Jun 9, 2021, 10:30 PM MDT
In force
58 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 152 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:00 PM MDTTSTM WND GST 658 Sw Zortman, MT
Jun 9, 10:38 PM MDTHAIL 1.256 Nnw Fourchette, MTPHOTO SUBMITTED THROUGH FACEBOOK. LOCATED NEAR THE DRY FORK RD AND MIDALE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 6:42 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS55 KGGW 100332
SVRGGW
MTC069-071-100430-
/O.NEW.KGGW.SV.W.0029.210610T0332Z-210610T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
932 PM MDT Wed Jun 9 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Phillips County in northeastern Montana...
  Northern Petroleum County in northeastern Montana...

* Until 1030 PM MDT.

* At 931 PM MDT, a severe thunderstorm was located 22 miles south of
  Zortman, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Zortman and Landusky. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4781 10889 4792 10881 4792 10863 4799 10861
      4798 10844 4808 10843 4793 10782 4747 10831
      4759 10832 4757 10834 4759 10839 4758 10842
      4762 10844 4760 10848 4762 10852 4761 10858
      4765 10873 4764 10876 4768 10878 4773 10889
TIME...MOT...LOC 0331Z 211DEG 34KT 4760 10856 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
TFJ
1 follow-up statement
828 
WWUS55 KGGW 100410
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1010 PM MDT Wed Jun 9 2021

MTC069-071-100430-
/O.CON.KGGW.SV.W.0029.000000T0000Z-210610T0430Z/
Phillips MT-Petroleum MT-
1010 PM MDT Wed Jun 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN PHILLIPS AND NORTHERN PETROLEUM COUNTIES...

At 1009 PM MDT, a severe thunderstorm was located 20 miles south of
Zortman, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Zortman and Landusky. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4781 10889 4792 10881 4792 10863 4799 10861
      4798 10844 4808 10843 4793 10782 4747 10831
      4759 10832 4757 10834 4759 10839 4758 10842
      4762 10844 4760 10848 4762 10852 4761 10858
      4765 10873 4764 10876 4768 10878 4773 10889
TIME...MOT...LOC 0409Z 230DEG 15KT 4764 10840 

HAIL...1.25IN
WIND...60MPH
 
$$

NWS Glasgow
TFJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:28 PM MDT, 4 minutes earlier.

Area forecast discussion, Jun 9, 9:28 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
928 PM MDT Wed Jun 9 2021

.DISCUSSION...
Today is the lull between storms, with severe potential once again
Thursday with all modes of severe possible. In addition, locally
heavy rainfall is once again possible Thursday afternoon and
evening. In addition, there's a chance for some severe storms
tonight in the far northern and western portions of the CWA.

Tonight...
Showers and thunderstorms should enter the CWA late this evening
and overnight tonight, with some gusty winds and small hail
possible with any storms that do develop. In addition, the
environmental winds will begin to pick up area-wide, which will be
enough to reach Lake Wind Advisory criteria over Fort Peck Lake.
Some lingering showers and thunder is possible in the northeast
(Daniels and Sheridan Counties) from whatever's left over from
the overnight convection.

Thursday through Friday....
CAMs guidance in fairly good agreement in developing storms
tomorrow afternoon over the eastern half of the CWA in the
ballpark of 3 PM MDT. In addition, storms will be developing over
Central Montana as well, so there will be a dry slot in between
the two areas of convection. The eastern line will move into North
Dakota during the evening while the convection in Central Montana
spreads across the area. WPC has outlooked roughly the eastern
half of the CWA for a marginal risk of excessive rainfall, with a
slight risk roughly east of a Scobey to Wibaux line: this seems
reasonable given the doubleshot of storms this part of the area
should get, and a Flash Flood Watch may be needed in later
forecast packages. SPC has the eastern half of the CWA under an
enhanced risk, with a hatched area for winds and hail (with the
hatched hail area for almost all of the area):
this also is reasonable given the convective parameters that are
setting up. After the storms move out, the gusty environmental
winds will continue into Friday and temperatures will be much
cooler than it was today or what it will be on Thursday.

Saturday and beyond...
Upper level ridging will begin to build in, leading to rising
temperatures through the weekend into early next week. The peak of
the heat currently appears to be Monday and Tuesday. Dry weather
will return as well.

97

&&

.AVIATION...
FLIGHT CONDITIONS: Periods of MVFR ceilings are possible Thursday
morning at KGGW and KOLF. VFR conditions expected Thursday
afternoon.

LLWS: Possible overnight tonight just before sunrise at KSDY and
KGDV. Possible again at all terminals Thursday evening into Friday
morning.

WINDS: E 15-20 kts overnight tonight. SE-E 15-25 kts Thursday
morning, switching to the W-NW 15-25kts, gusts 30-35kts by
afternoon.

SYNOPSIS: A round of showers and thunderstorms will impact
Phillips, Petroleum and Valley counties overnight, possibly
impacting KGGW by early morning. Debris clouds left over from
these overnight storms may lower ceilings to MVFR conditions at
the western terminals. Ceilings lift by noon Thursday but
widespread showers and thunderstorms will develop by afternoon
with some of the storms becoming severe. The storms will begin to
push out of the area by midnight and should exit into North Dakota
by Friday morning.

RMB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for MTZ122-137.

Lake Wind Advisory from 3 AM Thursday to 7 PM MDT Friday For
Fort Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 9, 8:33 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Glasgow MT
833 PM MDT Wed Jun 9 2021

MTZ016-021-060-100315-
Petroleum MT-Southwest Phillips MT-Central and Southeast Phillips MT-
833 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHWESTERN PETROLEUM COUNTIES UNTIL 915 PM MDT...

At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Roy, or 27 miles northeast of Lewistown, moving
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fred Robinson Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.

LAT...LON 4719 10872 4727 10872 4727 10859 4730 10859
      4731 10852 4743 10832 4759 10832 4757 10834
      4759 10839 4758 10842 4762 10844 4760 10848
      4760 10851 4762 10852 4761 10858 4763 10871
      4781 10856 4757 10808 4717 10874 4718 10874
TIME...MOT...LOC 0233Z 213DEG 43KT 4722 10890

NWS Glasgow
TFJ
Local storm report, Jun 9, 8:39 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
839 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 SW PHILLIPS           48.02N 108.29W
06/09/2021  M2.00 INCH       PHILLIPS           MT   PUBLIC

            TWITTER PHOTO OF HAILSTONES WITH
            MEASUREMENT. TIME ESTIMATED.

&&

JEZ
Local storm report, Jun 9, 8:48 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
848 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             8 E ZORTMAN             47.93N 108.35W
06/09/2021  M3.00 INCH       PHILLIPS           MT   PUBLIC

            TWITTER PHOTO OF HAIL MEASUREMENT. TIME
            ESTIMATED.

&&

JEZ
Special weather statement, Jun 9, 9:18 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
918 PM MDT Wed Jun 9 2021

MTZ016-060-100400-
Southwest Phillips MT-Central and Southeast Phillips MT-
918 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1000 PM MDT...

At 918 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Roy, or 27 miles south of Zortman, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Zortman, Landusky and Fred Robinson Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.

LAT...LON 4792 10874 4792 10863 4799 10861 4798 10844
      4800 10843 4789 10808 4758 10841 4762 10844
      4760 10848 4760 10851 4762 10852 4761 10858
      4762 10861 4762 10867 4765 10873 4764 10876
      4766 10879 4768 10878 4771 10883
TIME...MOT...LOC 0318Z 206DEG 33KT 4754 10874

NWS Glasgow
TFJ
Local storm report, Jun 9, 9:27 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
927 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             ZORTMAN                 47.92N 108.53W
06/09/2021  M1.70 INCH       PHILLIPS           MT   PUBLIC

            PHOTO SUBMITTED SHOWING GOLF BALL SIZED HAIL
            AND SHINGLE DAMAGE. TIME ESTIMATED.

&&

RUX
Local storm report, Jun 9, 9:31 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
931 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     5 WNW LANDUSKY          47.92N 108.73W
06/09/2021  M56 MPH          PHILLIPS           MT   MESONET

            WIND GUST FROM MESONET STATION MTHAY 6.1 SW
            HAYS (MT DOT). SUSTAINED WIND 44 MPH.

&&

JEZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:56 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 9, 7:51 PM MDTSevere Thunderstorm WarningGGWPhillips54 min
Jun 9, 8:30 PM MDTSpecial Weather StatementGGW45 min
Jun 9, 8:33 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jun 9, 8:44 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley61 min
Jun 9, 9:18 PM MDTSpecial Weather StatementGGW42 min
Jun 9, 10:16 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 9, 10:25 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips65 min
Jun 9, 10:37 PM MDTSpecial Weather StatementGGW38 min
Jun 9, 10:38 PM MDTSevere Thunderstorm WarningGGWPhillips67 min
Jun 9, 11:28 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley25 min
Jun 9, 11:56 PM MDTSpecial Weather StatementGGWPhillips94 min
Jun 10, 3:47 AM MDTRed Flag WarningGGWDawson, McCone, Prairie, Richland, Wibaux16 hr
Jun 10, 2:32 PM MDTSevere Thunderstorm WarningGGWDawson, Richland16 min
Jun 10, 3:14 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Sheridan61 min
Jun 10, 3:27 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum63 min
Jun 10, 3:31 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan59 min
Jun 10, 3:41 PM MDTTornado WarningGGWRichland34 min
Jun 10, 4:05 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum55 min
Jun 10, 4:12 PM MDTTornado WarningGGWRichland, Roosevelt33 min
Jun 10, 4:22 PM MDTSpecial Weather StatementGGW38 min
Jun 10, 4:23 PM MDTSevere Thunderstorm WarningGGWSheridan67 min
Jun 10, 4:38 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Wibaux45 min
Jun 10, 5:21 PM MDTSpecial Weather StatementGGWGarfield39 min
Jun 10, 5:44 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux61 min
Jun 10, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield66 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.